Florida, 2007

Funnel Cloud in Florida, July 14, 2007

July 14, 2007 · NWS MLB · 1 event in 1 county or zone

Strong pulse thunderstorms moved east over Cape Canaveral.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong pulse thunderstorms moved east over Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 14, 1:00 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 14, 1:00 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT SAT JUL 14 2007

.DISCUSSION...

...STRONG/SEVERE STORMS THIS AFTERNOON AND EARLY EVENING...

CURRENT/TONIGHT...NEXRAD 88D SHOWING SCATTERED TO NUMEROUS
THUNDERSTORM COVERAGE IN A WEAKLY CAPPED ENVIRONMENT FROM KISSIMMEE
TO TITUSVILLE NORTHWARD THIS AFTERNOON ACROSS EAST CENTRAL FLORIDA.
EAST/NORTHEAST MOVEMENT WILL BE BETWEEN 10 AND 15 MPH. THE MAIN
THREATS WILL CONTINUE TO BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING WITH WET MICROBURSTS...SMALL HAIL AND LOCALLY HEAVY
RAINFALL ALL IN PLAY. THE EAST COAST SEA BREEZE WILL BE AN
ADDITIONAL FOCUS FOR CONVECTIVE DEVELOPMENT THROUGH THIS AFTERNOON
NEAR THE COAST AS IT IS NOT EXPECTED TO PENETRATE TOO FAR INLAND.

WILL GO WITH A PRE-FIRST PERIOD AGAIN IN THE ZONES...THUS KEEPING
NUMEROUS MENTION ACROSS THE NORTH AND TAPERING TO SCATTERED
SOUTHWARD. GREATER MOISTURE CONTENT AND BETTER FORCING MECHANISMS
ARE FOCUSED ACROSS OUR NORTHERN CWA. SCATTERED EVENING CONVECTION
WILL WEAKEN AND BEGIN TO DISSIPATE AFTER 03Z WITH LOSS OF HEATING.
LINGERING DEBRIS CLOUDINESS WILL CLEAR SLOWLY AFTER MIDNIGHT THOUGH
WILL KEEP AN ISOLD MENTION FOR THUNDER IN THE ZONES AFTER MIDNIGHT
FROM LAKE-ORANGE-NORTHERN BREVARD COUNTIES NORTHWARD. SURFACE RIDGE
AXIS NEAR LAKE OKEECHOBEE TO EXPAND SLOWLY WESTWARD OVERNIGHT WITH
LITTLE MOVEMENT NORTHWARD. TEMPERATURES WILL REMAIN MILD AND IN THE
70S.

SUN...LOOKS TO BE ANOTHER GRADUAL TRANSITION DAY AS ENE-WSW ORIENTED
LOW LEVEL RIDGE AXIS CREEPS FATHER NORTH TO NR A MLB-SRQ LINE..SO
SYNOPTIC LOW LEVEL FLOW ACROSS THE SRN CWA WILL BE S-SE FLOW...WITH
SW FLOW CONFINED TO THE NRN HALF CWA. LOCAL AIR MASS REMAINS VERY
MOIST WITH PWATS AROUND 2.0 YET AGAIN. WITH ECSB CIRC DRIVING DIURNAL
CONVECTION...HIGHEST CHCS (60/LIKELY) LOOK TO BE OVER THE INTR AND
NRN CWA...WITH FASTER INLAND PUSH OVER THE CTRL/SOUTH LIMITING POPS
SOME.COULD BE SOME STRONG-SVR STORMS AGAIN ACROSS THE NORTH/INTR GIVEN
THE CONTINUED FAVORABLE WET-MICROBURST PROFILE (PRESENCE OF DRY AIR
ALOFT AND SUFFICIENT LAPSE RATES).

MON-SAT...WELL-ADVERTISED PATTERN TRANSITION IN FULL SWING AS WRN
PORTION OF THE DLM ATLC RIDGE BUILDS NWD OVER FL AND UP THE ERN
SEABOARD. LOW LEVEL RIDGE FOLLOWS SUIT...WITH AXIS LISTING NORTH
OF THE CWA BY MON...AND REMAINING SO FOR THE REMAINDER OF THE WEEK.
SLGTLY DRIER AIR BUILDS IN FROM THE ATLC...RESULTING IN AN OVERALL
DECREASE IN POPS...WITH HIGHER CHCS INLAND DURING THE AFTN...AND
LOWER CHCS NEAR THE COAST DURING THE LATE MORNING THROUGH ABOUT NOON
OR SO. AS ONSHORE FLOW FRESHENS IN THE SFC-H85 LYR...WE WILL LIKELY
SEE COASTAL SHRA DEVELOP AND BEGIN TO MOVE ONSHORE...ESPECIALLY
SOUTH OF THE CAPE...SO HAVE INTRODUCED THIS INTO SUN/MON NIGHTS. MAY
EVENTUALLY NEED TO INSERT A SMALL LATE NIGHT COASTAL POP FOR THE
REST OF THE WEEK AS THE REGIME TAKES HOLD.

&&

.AVIATION...SCT-NMRS LIGHTNING STORMS WILL PRODUCE ISOLD TO OCNL SCT
IFR CONDITIONS WITH MAX COVERAGE EXPECTED FROM 18Z THROUGH 22Z.
GRADUAL CLEARING TREND AFT 03Z WITH ISOLD CIGS NR 4K FT THROUGH
05Z...THOUGH WILL KEEP AN ISOLD MENTION FOR THUNDER OVERNIGHT NORTH
OF A LINE FROM KISM-KMCO-KTTS.

&&

.MARINE....NO HEADLINES. SEAS 3 FT OR LESS WITH SOUTH/SOUTHWEST
WINDS AROUND 10-12 KTS. LOCALLY HIGHER SEAS/WINDS AND POSSIBLY A
BRIEF WATERSPOUT FROM STORMS MOVING OFFSHORE THIS AFTERNOON/EARLY
EVENING. A FEW STORMS ARE LIKELY TO HAVE WIND GUSTS EXCEEDING 35KT.
NEXT WEEK...RIDGE AXIS BISECTS THE MARINE AREA SUNDAY BEFORE ONSHORE
FLOW OIVERSPREADS THE ENTIRE CENTRAL FLORIDA ATLC FOR THE REMAINDER
OF THE WEEK. SEAS EXPECTED TO GRADUALLY BUILD FROM 2-3FT TO MOSTLY
3-4FT AS WINDS AVG OUT AROUND 12-13KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  75  90 /  30  60  30  50
MCO  75  92  76  93 /  30  60  30  50
MLB  73  90  76  89 /  30  60  30  40
VRB  74  90  76  90 /  20  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....CRISTALDI
RADAR/METWATCH...KELLY
Hazardous weather outlook, Jul 14, 7:10 AM EST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
810 AM EDT SAT JUL 14 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
142100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
810 AM EDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LIGHTNING STORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON WITH SOUTHWEST FLOW OVER THE REGION. SURFACE HEATING ALONG
WITH THE PRESENCE OF A WEAK DISTURBANCE NORTH OF THE STATE AND
ABUNDANT MOISTURE WILL LEAD TO SCATTERED TO NUMEROUS AFTERNOON
STORMS. THE EAST COAST SEA BREEZE SHOULD FORM DURING THE AFTERNOON
FROM SOUTHERN BREVARD COUNTY SOUTH TO THE TREASURE COAST AND
INITIATE ADDITIONAL STORMS. STORMS ARE EXPECTED TO INCREASE IN
COVERAGE DURING THE LATE AFTERNOON...ESPECIALLY NORTH OF A LINE FROM
PORT CANAVERAL TO KISSIMMEE AS NUMEROUS BOUNDARIES INTERACT AND PUSH
STORMS TOWARD THE EAST.

THE MAIN HAZARD FROM ISOLATED STRONG STORMS WILL BE FREQUENT TO
EXCESSIVE LIGHTNING STRIKES. RAINFALL AMOUNTS WILL TOTAL AROUND TWO
INCHES IN A FEW SPOTS ALONG WITH WIND GUSTS TO 50 MPH. THERE WILL BE
THE POSSIBILITY OF A FEW SEVERE STORMS...PRODUCING DAMAGING WIND
GUSTS AND OR HAIL THE SIZE OF COINS.

PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED TO MOVE TO
A STURDY PLACE OF SAFETY BEFORE ANY STORMS REACH YOUR AREA.
REMEMBER LIGHTNING FLORIDAS NUMBER ONE WEATHER RELATED KILLER CAN
STRIKE MANY MILES AWAY FROM WHERE RAIN IS OCCURRING.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM OVER THE MAINLAND SHOULD MOVE EAST AT 10 TO 15
KNOTS...AND CROSS THE COAST DURING THE LATE AFTERNOON AND EARLY THIS
EVENING...ESPECIALLY NORTH OF PORT CANAVERAL. A FEW ARE EXPECTED TO
PRODUCE FREQUENT LIGHTNING STRIKES AND WIND GUSTS OF 35 TO 45 KNOTS.

...WATERSPOUT IMPACT...
THERE WILL BE A CHANCE OF A BRIEF WATERSPOUT IN A FEW OF THE
STRONGER STORMS TODAY AT THE COAST. WATERSPOUTS ARE CAPABLE OF
OVERTURNING SMALL CRAFT AND CAN CAUSE MINOR DAMAGE TO STRUCTURES
AND TOSS UNSECURED ITEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
EXPECT SCATTERED TO NUMEROUS LIGHTNING STORMS ONCE AGAIN ON
SUNDAY. LIGHT SOUTHWEST FLOW WILL DIMINISH EARLY IN THE WEEK AS
THE ATLANTIC HIGH PRESSURE RIDGE IS FORECAST TO BEGIN PUSHING BACK
NORTHWARD OVER CENTRAL FLORIDA...WHICH WOULD START TO FOCUS
ISOLATED STORMS MORE OVER INTERIOR SECTIONS THROUGH THE MIDDLE OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

PENDERGRAST

In the hours before

Special weather statement, Jul 14, 2:53 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT SAT JUL 14 2007

FLZ059-064-142045-
MARTIN-ST. LUCIE-
353 PM EDT SAT JUL 14 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL MARTIN COUNTY MOVING
TOWARD SOUTHEASTERN ST. LUCIE COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES SOUTHWEST OF PALM CITY...MOVING NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE PORT SAINT LUCIE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY
Special weather statement, Jul 14, 2:58 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
358 PM EDT SAT JUL 14 2007

FLZ047-147-142030-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
358 PM EDT SAT JUL 14 2007

...STRONG THUNDERSTORMS AFFECTING EASTERN BREVARD COUNTY...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR PLAYALINDA BEACH...FLORIDANA BEACH AND
MICCO MOVING NORTHEAST AT 10 MPH.

THE PRIMARY THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS TO 40 TO 45 MPH...WHICH MAY CAUSE
UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING.

15
Special weather statement, Jul 14, 3:04 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
404 PM EDT SAT JUL 14 2007

FLZ047-142030-
SOUTHERN BREVARD COUNTY-
404 PM EDT SAT JUL 14 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES WEST OF MELBOURNE. THE STORM WAS MOVING
NORTHEAST AT 10 MPH AND WILL AFFECT MELBOURNE...WEST
MELBOURNE...PINEDA...SUNTREE AND PATRICK AIRFORCE BASE.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

15
Local storm report, Jul 14, 3:09 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     KENNEDY SPACE CENTER    28.52N 80.68W
07/14/2007  M47 MPH          BREVARD            FL   OTHER FEDERAL

            CAPE WIND TOWER 398 OBSERVED 41 KNOT/47 MPH WIND GUST.

&&

JRC
Local storm report, Jul 14, 3:33 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     6 ENE TITUSVILLE        28.62N 80.73W
07/14/2007  M45 MPH          BREVARD            FL   OTHER FEDERAL

            TTS/SHUTTLE LANDING FACILITY AWOS OBSERVED 39 KNOT/45 MPH
            WIND GUST.

&&

JRC
Special weather statement, Jul 14, 3:38 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT SAT JUL 14 2007

FLZ147-142130-
NORTHERN BREVARD COUNTY-
438 PM EDT SAT JUL 14 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL BREVARD COUNTY...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER COCOA...MOVING NORTHEAST AT 15 MPH TOWARD MERRITT
ISLAND.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The radar

The Melbourne radar (KMLB), 24 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
July 14, 3:42 PM EST
Where
Brevard County, 2 mi S of Merritt Is
Reported by
Public
Coordinates
28.321, -80.720

The public reported a funnel cloud moving east over Merritt Island.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51903.